Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 323, NWS Goodland, KS

October 2, 2017Dundy County, Hitchcock County, Red Willow County, Nebraska; Cheyenne County, Rawlins County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Oct 2, 2017, 7:00 PM MDT for Dundy County, Hitchcock County, Red Willow County, Nebraska; Cheyenne County, Rawlins County, Kansas. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 2, 2017, 7:00 PM MDT (01:00 UTC)
Expired
Oct 2, 2017, 7:47 PM MDT
In force
47 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Cheyenne County, KS, Rawlins County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 90 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 2, 7:00 PM MDTHAIL 2Culbertson, NEREPORT RECEIVED VIA SOCIAL MEDIA.
Oct 2, 7:03 PM MDTHAIL 1Culbertson, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.0 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2017-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2017-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
618 m above ground
0-6 km bulk shear
87 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
461 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

153 
WUUS53 KGLD 030100
SVRGLD
KSC023-153-NEC057-087-145-030200-
/O.NEW.KGLD.SV.W.0323.171003T0100Z-171003T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
700 PM MDT MON OCT 2 2017

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Northeastern Cheyenne County in northwestern Kansas...
  Northwestern Rawlins County in northwestern Kansas...
  Northwestern Red Willow County in southwestern Nebraska...
  Hitchcock County in southwestern Nebraska...
  Southeastern Dundy County in southwestern Nebraska...

* Until 800 PM MDT/900 PM CDT/

* At 659 PM MDT/759 PM CDT/, a severe thunderstorm was located near
  Bird City, or 17 miles east of St. Francis, moving northeast at 25
  mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Trenton, Culbertson, Bird City, Palisade, Stratton and McDonald. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4035 10065 3993 10116 3962 10144 3970 10162
      4035 10125
TIME...MOT...LOC 0059Z 208DEG 23KT 3973 10147 

HAIL...1.00IN
WIND...<50MPH
 
$$

EV
5 follow-up statements
424 
WWUS53 KGLD 030117
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
817 PM CDT MON OCT 2 2017

NEC057-030126-
/O.CAN.KGLD.SV.W.0323.000000T0000Z-171003T0200Z/
Dundy NE-
817 PM CDT MON OCT 2 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DUNDY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4035 10065 3993 10116 3971 10136 3978 10149
      4035 10109
TIME...MOT...LOC 0116Z 208DEG 23KT 3983 10140 

$$

KSC023-153-NEC087-145-030200-
/O.CON.KGLD.SV.W.0323.000000T0000Z-171003T0200Z/
Cheyenne KS-Rawlins KS-Red Willow NE-Hitchcock NE-
817 PM CDT MON OCT 2 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR EAST CENTRAL CHEYENNE AND NORTHWESTERN RAWLINS COUNTIES IN
NORTHWESTERN KANSAS...NORTHWESTERN RED WILLOW AND CENTRAL HITCHCOCK
COUNTIES IN SOUTHWESTERN NEBRASKA...

At 816 PM CDT, a severe thunderstorm was located near McDonald, or 16
miles southeast of Benkelman, moving northeast at 25 mph.

HAZARD...Quarter size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Trenton, Culbertson, Stratton and McDonald. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4035 10065 3993 10116 3971 10136 3978 10149
      4035 10109
TIME...MOT...LOC 0116Z 208DEG 23KT 3983 10140 

HAIL...1.00IN
WIND...<50MPH
 
$$

EV
085 
WWUS53 KGLD 030121
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
821 PM CDT MON OCT 2 2017

KSC023-030130-
/O.CAN.KGLD.SV.W.0323.000000T0000Z-171003T0200Z/
Cheyenne KS-
821 PM CDT MON OCT 2 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CHEYENNE COUNTY
IN NORTHWESTERN KANSAS IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4035 10065 3993 10116 3980 10128 3995 10137
      4035 10109
TIME...MOT...LOC 0120Z 208DEG 23KT 3986 10138 

$$

KSC153-NEC087-145-030200-
/O.CON.KGLD.SV.W.0323.000000T0000Z-171003T0200Z/
Rawlins KS-Red Willow NE-Hitchcock NE-
821 PM CDT MON OCT 2 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHWESTERN RAWLINS...NORTHWESTERN RED WILLOW AND CENTRAL
HITCHCOCK COUNTIES...

At 820 PM CDT, a severe thunderstorm was located 5 miles north of
McDonald, or 15 miles southeast of Benkelman, moving northeast at 25
mph.

HAZARD...Quarter size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Trenton, Culbertson and Stratton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4035 10065 3993 10116 3980 10128 3995 10137
      4035 10109
TIME...MOT...LOC 0120Z 208DEG 23KT 3986 10138 

HAIL...1.00IN
WIND...<50MPH
 
$$

EV
682 
WWUS53 KGLD 030128
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
828 PM CDT MON OCT 2 2017

KSC153-NEC087-145-030200-
/O.CON.KGLD.SV.W.0323.000000T0000Z-171003T0200Z/
Rawlins KS-Red Willow NE-Hitchcock NE-
828 PM CDT MON OCT 2 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTH CENTRAL RAWLINS...NORTHWESTERN RED WILLOW AND CENTRAL
HITCHCOCK COUNTIES...

At 828 PM CDT, a severe thunderstorm was located 8 miles north of
McDonald, or 14 miles southeast of Benkelman, moving northeast at 25
mph.

HAZARD...Quarter size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Trenton, Culbertson and Stratton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4035 10065 3993 10116 3991 10118 4006 10130
      4035 10109
TIME...MOT...LOC 0128Z 208DEG 23KT 3991 10135 

HAIL...1.00IN
WIND...<50MPH
 
$$

EV
615 
WWUS53 KGLD 030138
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
838 PM CDT MON OCT 2 2017

KSC153-030148-
/O.CAN.KGLD.SV.W.0323.000000T0000Z-171003T0200Z/
Rawlins KS-
838 PM CDT MON OCT 2 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL RAWLINS COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4000 10107 4009 10111 4035 10093 4035 10065
TIME...MOT...LOC 0138Z 208DEG 23KT 3997 10131 

$$

NEC087-145-030200-
/O.CON.KGLD.SV.W.0323.000000T0000Z-171003T0200Z/
Red Willow NE-Hitchcock NE-
838 PM CDT MON OCT 2 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHWESTERN RED WILLOW AND EASTERN HITCHCOCK COUNTIES...

At 838 PM CDT, a severe thunderstorm was located 13 miles north of
McDonald, or 13 miles southeast of Benkelman, moving northeast at 25
mph.

HAZARD...Quarter size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Trenton and Culbertson. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4000 10107 4009 10111 4035 10093 4035 10065
TIME...MOT...LOC 0138Z 208DEG 23KT 3997 10131 

HAIL...1.00IN
WIND...<50MPH
 
$$

EV
942 
WWUS53 KGLD 030147
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
847 PM CDT MON OCT 2 2017

NEC087-145-030156-
/O.CAN.KGLD.SV.W.0323.000000T0000Z-171003T0200Z/
Red Willow NE-Hitchcock NE-
847 PM CDT MON OCT 2 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN RED WILLOW AND
EASTERN HITCHCOCK COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened.
moved out of the warned area. Therefore, the warning has been 
cancelled.

LAT...LON 4000 10107 4009 10111 4035 10093 4035 10065
TIME...MOT...LOC 0144Z 208DEG 23KT 3847 10110 

$$

EV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 3:04 PM MDT, 3 hours 56 minutes earlier.

Area forecast discussion, Oct 2, 3:04 PM MDT, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
304 PM MDT Mon Oct 2 2017

.SHORT TERM...(This afternoon through tonight)
Issued at 303 PM MDT Mon Oct 2 2017

Amplified pattern remains in place with large scale upper trough
over the western US, and southwest flow over the Central High
Plains. A stalled front is just east of our CWA, with stratus
extending west over much of our CWA. There has been a trend in
stratus beginning to break up, particularly in our southwest.

This afternoon-Tonight: There is a sharp cutoff along the frontal
zone in our east where supercell development is possible this
afternoon/evening. Deep strong shear has already developed as strong
sw flow overrides low level veering along frontal zone (mesoanalysis
shows bulk effective shear around 50kt). Short range guidance still
supports this front lifting northwest, and this could allow more
favorable air mass/instability to build into our CWA. There has been
very little movement so far, and if the front remains further south
this could limit severe threat further south and east.

Better forcing increases as a shortwave troughs the base of the
upper trough and interacts with elevated frontal zone over the rest
of our CWA. Elevated instability isn't as high, but high shear will
be in place as evening moves on. High resolution guidance continues
to indicate several clusters or linear segments forming and this may
support more of a wind threat late this evening (assuming winds are
able to penetrate stable low levels at that point).

.LONG TERM...(Tuesday through Monday)
Issued at 303 PM MDT Mon Oct 2 2017

Tuesday-Friday night: Large scale upper low will be slow to break
down, with individual closed centers breaking off across the
northern plains. Deep moisture builds with the southwest flow ahead
of the trough and with a stalled frontal zone in place we will see
increasing precip chances. Temps are particularly trick as period of
cloud cover and precip could hold highs down, while between
shortwaves we should see increasing WAA and highs closer to upper
70s/near 80F.

Sunday-Monday: Stronger upper troughs from Canada begin to drop
towards the plains during these periods. Precip chances are less
certain due to dry air mass ahead of these troughs, however we may
see the coldest air mass of the season so far reach our CWA by
Monday-Monday night and increasing frost potential.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1152 AM MDT Mon Oct 2 2017

Low stratus is lingering along a front southeast of both KGLD and
KMCK. As this front lifts northwest MVFR conditions will begin to
build over both terminals, with IFR possible late tonight (low
confidence on this). Current obs/model trend is to slow down the
timing, and I adjusted TAFs to reflect this. Showers/thunderstorms
are also expected to develop along this front, with coverage
increasing this evening at both terminals. Best overall chance for
lower cigs and thunderstorms will be at KMCK this evening.
Another cold front moves through the region tonight with winds
shifting to the northwest, and then conditions improving by 12Z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...DR
LONG TERM...DR
AVIATION...DR
Hazardous weather outlook, Oct 2, 11:20 AM MDT, 7 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1120 AM MDT Mon Oct 2 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031730-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1120 AM MDT Mon Oct 2 2017 /1220 PM CDT Mon Oct 2 2017/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated to scattered thunderstorms are expected to develop east of
Highway 83 this afternoon, with coverage increasing across the entire
region this evening. Severe weather will be possible across the
region. The best chance for severe weather will be east of Highway
83 this afternoon and early evening, where hail greater than 2
inches, damaging winds in excess of 60 mph, and a few tornadoes will
be possible.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 1 PM MDT (2 PM CDT) through
this evening.

In the hours before

Local storm report, Oct 2, 5:35 PM MDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
535 PM MDT MON OCT 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     FUNNEL CLOUD     13 SSE TRIBUNE          38.29N 101.69W
10/02/2017                   GREELEY            KS   STORM CHASER

            REPORTED VIA SOCIAL MEDIA, TIME AND LOCATION RADAR
            ESTIMATED.

&&

TLYNCH
Local storm report, Oct 2, 6:37 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
637 PM MDT MON OCT 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     HAIL             STRATTON                39.30N 102.60W
10/02/2017  M1.00 INCH       KIT CARSON         CO   TRAINED SPOTTER

&&

TLYNCH

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 6:37 PM MDTSevere Thunderstorm WarningGLDDundy, Hitchcock23 min
Oct 2, 6:46 PM MDTSevere Thunderstorm WarningGLDDundy22 min
Oct 2, 7:22 PM MDTSevere Thunderstorm WarningGLDHitchcock, Red Willow26 min
Oct 2, 9:02 PM MDTSevere Thunderstorm WarningGLDRed Willow43 min
Oct 2, 6:07 PM MDTSevere Thunderstorm WarningGLDGove, Logan, Sheridan, Thomas, Wallace, Wichita38 min
Oct 2, 6:16 PM MDTTornado Warning Tornado observedGLDGove, Logan29 min
Oct 2, 6:40 PM MDTTornado WarningGLDGove, Sheridan35 min
Oct 2, 6:52 PM MDTSevere Thunderstorm WarningGLDDecatur, Gove, Graham, Logan, Sheridan, Thomas38 min
Oct 2, 7:02 PM MDTFlash Flood WarningGLDGove, Logan, Sheridan, Thomas3 hr
Oct 2, 7:32 PM MDTSevere Thunderstorm WarningGLDDecatur, Gove, Graham, Logan, Sheridan58 min
Oct 2, 7:34 PM MDTFlash Flood WarningGLDGove, Sheridan6 hr
Oct 2, 7:56 PM MDTSevere Thunderstorm WarningGLDGraham, Norton49 min
Oct 2, 8:30 PM MDTSevere Thunderstorm WarningGLDGove, Graham, Logan, Sheridan45 min
Oct 2, 8:49 PM MDTFlash Flood WarningGLDGraham6 hr
Oct 2, 9:13 PM MDTSevere Thunderstorm WarningGLDGraham32 min
Oct 2, 9:15 PM MDTSevere Thunderstorm WarningGLDGove, Graham, Sheridan30 min
Oct 2, 9:56 PM MDTSpecial Weather StatementGLDSheridan34 min
Oct 2, 9:59 PM MDTSpecial Weather StatementGLDGraham31 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.